Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 126, NWS Dodge City, KS

June 28, 2023Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2023, 5:50 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2023, 5:50 PM MDT (23:50 UTC)
Expired
Jun 28, 2023, 6:45 PM MDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 496 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
496 m²/s²
0-3 km storm-relative helicity
643 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:58 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 28, 3:58 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
458 PM CDT Wed Jun 28 2023

...Updated Aviation...

.SHORT TERM...(This evening through Thursday night)
Issued at 113 PM CDT Wed Jun 28 2023

Approaching elevated levels of excessive heat this afternoon,
with the combination of heat and humidity across the south will
wane as more clouds spread over the area the next couple of days.
Apparent temps this afternoon will peak out in the low 100s across
areas from Pratt to Ashland and Medicine Lodge. Thursday while
still moist with respect to dew points, won’t likely be as warm on
a widespread basis, owing to increased clouds and potential
impact from the cold front moving south today.

Meanwhile this afternoon, 1500-2000 j/kg CAPE develops ahead of
an approaching cold frontal boundary over west central Kansas, in
a moderately high LCL/LFC environment with a limited area of
steep low level lapse rates ahead of the front. Any SB convection
able to go will immediately encounter a very broad area of steep
mid level lapse rates. The HREF ensemble members all develop some
semblance of convection from very isolated and limited in areal
coverage to a lot more clustered and developing from the highway
25 area northeast towards Rush county or Hays by late evening. The
SPC outlook has a 5% (marginal) wind and hail risk for this
setup, centered on the very late afternoon through mid evening
time- frame. Widespread severe isn’t expected, but the storms
could result in fairly widespread outflow. As for convection on
Thursday, a similar set up with around 1500 J/kg CAPE is possible
based on high res ensemble means, and much higher members, in the
west and north of the DDC area. SPC has increased the risk level
to slight in the general same area – from around the Syracuse to
Scott City areas and into all of NW Kansas – for a much more
robust mcs wind threat.

.LONG TERM...(Friday through Wednesday)
Issued at 113 PM CDT Wed Jun 28 2023

The extended period looks to be an opportunity for the forecast
area to get more drought busting rain in small doses through the
nest couple of weeks. With aforementioned severe risk increasing
heading into Thursday night, this begins a period of the marginal
excessive rain outlook category shifting south in to at least west
central Kansas Thursday evening. On the broader scope, the “Total
QPF Plumes” from GFS/CMC and less useful Euro ensembles generally
show mean and control chart lines up and to the right with
roughly 3-5 day intervals of meaningful rain events, all adding up
to the 1-2 inch category and large spreads that suggest local
areas should see significantly more precipitation.

Picking up with Friday night, the remnants of MCS activity may
bleed into early Saturday, where models have the upper trough
through western Kansas into the east by midday. From that point we
get into a weak northwest flow aloft and perhaps a broad respite
in the dew points as mid 50 dew points seem reasonable given the
pattern of weak northerly surface flow. No significant subsidence
or dry period can really be counted on here as the models still
present meaningful diurnally driven QPF fields across the western
half of the DDC area already by Sunday night – a response to the
still rather progressive upper flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 458 PM CDT Wed Jun 28 2023

VFR will continue through this TAF period, with scattered mid and
high clouds. Radar imagery at 2150z Wed depicted an obvious
boundary between GCK/DDC and south of HYS. Isolated convection
will be favored to develop along this boundary 00-06z Thu as
18z NAM suggests. Instability is strong, but no triggering
mechanism is apparent, so have low confidence of any convective
impacts at any specific terminal. As such, this TAF cycle was kept
dry. Winds will be light and generally variable in direction
through 12z Thu. After 15z Thu, wind fields are forecast to become
more defined, with SW winds averaging 15-25 kts at LBL/DDC, less
southwest wind at GCK, and northeast winds north of a boundary,
averaging 10-20 kts at HYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  99  69  90 /  10   0  10  10
GCK  68  94  66  85 /  20  10  20  20
EHA  70  95  67  85 /  10  10  10  20
LBL  70  97  68  87 /  10  10  10  10
HYS  69  98  68  88 /  20  10  30  20
P28  73 104  74  98 /  10   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Jun 28, 2:37 AM MDT, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
337 AM CDT Wed Jun 28 2023

KSZ030-031-043>046-061>066-074>081-084>090-290845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
337 AM CDT Wed Jun 28 2023 /237 AM MDT Wed Jun 28 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible Wednesday afternoon and evening
across roughly the northwestern half of our area along/near a
stalled cold front. Plenty of instability and bulk shear will
exist in these areas, supportive of a risk for damaging wind and
large hail, however a strong cap will limit thunderstorm coverage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms once again appear possible Friday afternoon
along an instability axis located near/along the KS/NE border.
While thunderstorms will likely extend well south into our area,
only the far northern zones have the highest probability of severe
thunderstorms given proximity to the stronger instability.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Local storm report, Jun 28, 3:36 PM MDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
436 PM CDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Dmg     Larned                  38.18N 99.09W
06/27/2023                   Pawnee             KS   Public

            tree limbs down. time est from radar.

&&
Local storm report, Jun 28, 3:38 PM MDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
438 PM CDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Dmg     Larned                  38.18N 99.10W
06/27/2023                   Pawnee             KS   Law Enforcement

            Tree limbs down, wire down. Time est from
            radar.

&&
Special weather statement, Jun 28, 5:08 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
608 PM CDT Wed Jun 28 2023

KSZ061-074-290000-
Stanton KS-Hamilton KS-
608 PM CDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southern Hamilton
and northern Stanton Counties through 700 PM CDT/600 PM MDT/...

At 608 PM CDT/508 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Manter, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southern Hamilton
and northern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3793 10204 3801 10201 3796 10155 3769 10155
      3756 10204
TIME...MOT...LOC 2308Z 238DEG 38KT 3772 10199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:13 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCGray, Haskell, Meade, Seward, Stevens50 min
Jun 27, 7:02 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Ford, Gray, Haskell, Meade, Seward58 min
Jun 27, 7:38 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Edwards, Ford, Kiowa41 min
Jun 27, 8:11 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 3 more39 min
Jun 27, 8:17 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt58 min
Jun 27, 9:11 PM MDTSevere Thunderstorm WarningDDCBarber30 min
Jun 27, 10:11 PM MDTSpecial Weather StatementDDCClark34 min
Jun 28, 5:08 PM MDTSpecial Weather StatementDDCHamilton52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.